Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 60, NWS Flagstaff, AZ

July 24, 2017Coconino County, Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 24, 2017, 1:03 PM MST for Coconino County, Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2017, 1:03 PM MST (20:03 UTC)
Expired
Jul 24, 2017, 4:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Coconino County, AZ, Gila County, AZ

The radar

The Flagstaff radar (KFSX), 23 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

409 
WGUS55 KFGZ 242003
FFWFGZ
AZC005-007-242300-
/O.NEW.KFGZ.FF.W.0060.170724T2003Z-170724T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
103 PM MST MON JUL 24 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...
  Coconino County in north central Arizona...

* Until 400 PM MST

* At 100 PM MST, National Weather Doppler radar indicated heavy rain 
  had moved across the Highline Fire Scar, above Ellison Creek. Rain 
  gauges on the Highline Fire Scar are showing 1.4 inches of rain in 
  the last hour. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Ellison Creek and the Water Wheel swimming area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry washes is likely. The heavy rains will
likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and downstream of areas recently scarred by
fire.

&&

LAT...LON 3440 11114 3435 11116 3433 11120 3433 11122
      3434 11129 3436 11128 3436 11121 3437 11119
      3440 11118

$$
1 follow-up statement
408 
WGUS75 KFGZ 242254
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
354 PM MST MON JUL 24 2017

AZC005-007-242300-
/O.EXP.KFGZ.FF.W.0060.000000T0000Z-170724T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Coconino-
354 PM MST MON JUL 24 2017

...THE FLASH FLOOD WARNING FOR GILA AND COCONINO COUNTIES WILL EXPIRE
AT 400 PM MST...

At 350 PM MST, National Weather Service Doppler indicated little or 
no rainfall falling across the Highline Fire Scar above Ellison 
Creek. Spotters in Ellison Creek reported a small rise in water 
levels around 330 PM MST. This has since receded and no other 
reports were received. Therefore, the Flash Flood Warning will be 
allowed to expire.

LAT...LON 3440 11114 3435 11116 3433 11120 3433 11122
      3434 11129 3436 11128 3436 11121 3437 11119
      3440 11118

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 9:08 AM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 24, 9:08 AM MST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
908 AM MST Mon Jul 24 2017

.SYNOPSIS...Widespread showers and thunderstorms are expected
across northern Arizona through this evening. Some of the storms
could produce heavy rainfall, and a Flash Flood Watch is in effect
for areas generally north of I-40. Another round of scattered
thunderstorms will develop Tuesday. A decrease in storm coverage
is anticipated starting Wednesday, especially across western and
central Arizona.

&&

.UPDATE...
The flash flood watch for areas generally north of I-40 through
midnight looks good. Area radars show strong tstorms around the
Phoenix area this morning. Southerly flow aloft is transporting
moisture droplets from these storms northward, which has produced
a well defined line of steady stratiform rain along a line from
William-Sedona then east of I-17. This area should persist for a
few more hours, with rainfall rates of .10-.30 per hour. We did
see come clearing across southern Apache county earlier, though
now convection is starting to develop around Show Low. Scattered
showers now north of Hwy 264 will continue northward.

&&

.PREV DISCUSSION /500 AM MST/...Deep monsoon moisture remains
entrenched over the state this morning with well above normal
precipitable water values. The inverted trough that we have been
tracking the past couple days is located over central Arizona and
is forecast to move up into northwest Arizona by this afternoon.
Widespread mainly light showers with isolated thunderstorms have
developed over the past few hours, covering much of northern and
central Arizona. As the feature slides north through the day,
expect numerous showers to continue, though cloud cover and near
moist adiabatic atmospheric profiles are expected to keep
instability down for at least the southern half of the forecast
area. Could still be a few heavy rainers, but we felt the coverage
would be more localized. Farther north, there is a better chance
for some breaks in the clouds to allow sfc heating and higher
instability. This could lead to higher rainfall rates in the
storms generally north of a Flagstaff to Window Rock line. In
coordination with NWS offices to our north, we have issued a Flash
Flood Watch from 11 AM to Midnight MST for these areas.

By Tuesday, the inverted trough feature will be north of the
state, but deep moisture will linger. Instability should be higher
than today for most areas, so a round of scattered
afternoon/evening thunderstorms is likely.

Wednesday through Thursday - some drier air enters central and
western Arizona with a decrease in storm activity. Moisture
lingers along the AZ/NM border with scattered storms.

Friday into the weekend - high pressure centered near the four
corners will result in a moistening east to southeast flow for
northern Arizona. A return to more typical monsoon storm coverage
is forecast.

&&

.AVIATION...For the 18Z package...Many areas south of Interstate 40
are expected to see steady rainfall, along with some embedded
moderate showers. In this area, persistent MVFR conditions will
develop. North of Interstate 40, stronger storms are forecast to
develop, with brief periods of MVFR/IFR visibilities in heavy
rainfall possible. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Expect above normal storm activity and high relative
humidity through Monday. Slightly drier and more stable conditions
arrive Tuesday, bringing activity back down to normal levels.

Wednesday through Friday...Chances for showers and thunderstorms
will continue, but coverage and frequency should decrease. Slightly
drier and warmer conditions near the surface will enhance the threat
for gusty outflow winds, associated with thunderstorms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through this evening FOR AZZ004>007-009>012-
039-040.

&&

PUBLIC...DL/JJ
AVIATION...McCollum
FIRE WEATHER...RR

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 24, 3:17 AM MST, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
317 AM MST Mon Jul 24 2017

AZZ004>018-037>040-250300-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
317 AM MST Mon Jul 24 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Abundant monsoon moisture will combine with a weather disturbance
to produce widespread showers and thunderstorms today. Some of
the heavier showers will be capable of producing rainfall amounts
of one to two inches, leading to localized flash flooding. The
highest threat of heavy rain today is generally north of a line
from Seligman to Flagstaff to Window Rock. A Flash Flood Watch is
in effect for these areas from 11 AM to Midnight MST.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered afternoon and evening thunderstorms are expected
Tuesday, some with locally heavy rainfall. A decrease in storm
coverage is expected Wednesday before increasing again by Thursday
or Friday and continuing through the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jul 24, 11:40 AM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1140 AM MST MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     1 S MIDDLE VERDE        34.60N 111.89W
07/23/2017                   YAVAPAI            AZ   PUBLIC

            WIND GUST ESTIMATED AT 50 MPH. AWNING AND
            TREE DAMAGE AT RANCHO VERDE RV PARK.

&&

DM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:18 PM MSTFlash Flood WarningFGZYavapai6 hr
Jul 23, 11:09 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 24, 3:08 AM MSTFlash Flood WatchFGZApache, Coconino, Navajo21 hr
Jul 24, 1:32 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr
Jul 24, 2:55 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.